Sign in with your email address username.


Warfarin-induced skin necrosis following recommencement of warfarin after perioperative Prothrombinex-VF


Clinical record

A 62-year-old man with thrombophilia was receiving warfarin for recurrent venous and arterial thrombosis, and had a known 48 mm diameter infrarenal abdominal aortic aneurysm (AAA). He presented with collapse at home after 2 days of increasing pain in the left flank. A left-sided retroperitoneal haematoma was identified by computed tomography angiography. Increasing abdominal pain and a decline in haemoglobin levels from 125 g/L to 88 g/L made it necessary to transfer the patient urgently to theatre for exploration and open repair of a presumed ruptured AAA.

The patient had been taking 1.5 mg warfarin each day for 20 years without complication. He was known to be heterozygous for both the factor V Leiden and the prothrombin G2021A mutations. He was a current smoker with a 40-pack-year history who also had mild rheumatoid arthritis, insulin-dependent type 2 diabetes mellitus, stage 3A chronic kidney disease, moderate aortic stenosis and hypertension.

Before surgery, anticoagulation with therapeutic warfarin (international normalised ratio [INR] 2.5) was reversed according to our unit protocol with 5000 IU Prothrombinex-VF (CSL Behring Australia). A posterior rupture of the AAA was confirmed during the operation. Sodium heparin (5000 U) was administered before aortic cross-clamping, and its action was fully reversed at the end of surgery with 50 mg protamine…